Introduction: Trimethoprim and sulfamethoxazole is a combination of antimicrobial agents, with its use some adverse reactions have been described, including electrolyte disturbances such as hyperkalemia.
Purpose: The review of this case is proposed as a strategy that allows providing iper to health personnel for the detection iper adverse iperc such as ipercalcemia associated with the administration of trimeoprim sulfamethoxazole, antimicrobials widely used in emergency services, hospitalization, special/intensive care units and even on an outpatient basis.
Case presentation: A patient case report is presented without the additional risk factors described in the literature for the development of hyperkalemia, allowing through its discussion to sensitize health personnel about this effect, also being the first case reported in our environment in a patient under 50 years old.
Discussion and conclusion: Since 1983, the first cases of hypercalcaemia associated with the administration of these antimicrobials have been recorded, describing different risk factors such as age, the coexistence of renal failure, the use of potassium-sparing diuretics, antihypertensive inhibitors of the angiotensin-converting enzyme and receptors. Of angiotensin 2, although it is important to closely monitor these risk groups, this event can also occur in their absence, as in the case of this patient.
Kovacs J, Masur H. Prophylaxis against opportunistic infections in patients with human immunodeficiency virus infection. N Engl J Med. 2000 my. 11;342(19):1416-29. https://doi.org/10.1056/NEJM200005113421907
Jick H. Adverse reactions to trimethoprim-sulfamethoxazole in hospitalized patients. Rev Infect Dis. 1982;4(2):426-8. https://doi.org/10.1093/clinids/4.2.426
Antoniou T, Hollands S, Macdonald EM, Gomes T, Mamdani MM, Juurlink D. Trimethoprim-sulfamethoxazole and risk of sudden death among patients taking spironolactone. CMAJ. 2015;187(4):E138-43. https://doi.org/10.1503/cmaj.140816
Etminan M, Brophy J. Antibiotics and sudden death in adults taking renin-angiotensin system blockers. BMJ. 2014 oct. 30;349. https://doi.org/10.1136/bmj.g6242
Gentry CA, Nguyen AT. An evaluation of hyperkalemia and serum creatinine elevation associated with different dosage levels of outpatient trimethoprim-sulfamethoxazole with and without concomitant medications. Ann Pharmacother. 2013 oct, 25;47(12):1618-26. https://doi.org/10.1177/1060028013509973
Antoniou T, Gomes T, Juurlink DN, Loutfy MR, Glazier RH, Mamdani MM. Trimethoprim-sulfamethoxazole-induced hyperkalemia in patients receiving inhibitors of the renin-angiotensin system: a population-based study. Arch Intern Med. 2010 jun. 28;170(12):1045-9. https://doi.org/10.1001/archinternmed.2010.142
Marinella MA. Trimethoprim-Induced Hyperkalemia: An Analysis of Reported Cases. Gerontology. 1999;45(4):209-12. https://doi.org/10.1159/000022089
Kaufman AM, Hellman G, Abramson RG. Renal salt wasting and metabolic acidosis with trimethoprim-sulfamethoxazole therapy. Mt Sinai J Med. 1983;50(3):238-9.
Perlmutter EP, Sweeney D, Herskovits G, Kleiner M. Severe hyperkalemia in a geriatric patient receiving standard doses of trimethoprim-sulfamethoxazole. Am J Med Sci. 1996 febr. 1;311(2):84-5. https://doi.org/10.1097/00000441-199602000-00006
Higashioka K, Niiro H, Yoshida K, Oryoji K, Kamada K, Mizuki S, et al. Renal insufficiency in concert with renin-angiotensin-aldosterone inhibition is a major risk factor for hyperkalemia associated with low-dose trimethoprim-sulfamethoxazole in adults. Intern Med. 2016 mzo. 1;55(5):467-71. https://doi.org/10.2169/internalmedicine.55.5697
Ho JM, Juurlink DN. Considerations when prescribing trimethoprim-sulfamethoxazole. Can Med Assoc J. 2011 nov. 8;183(16):1851. https://doi.org/10.1503/cmaj.111152
Velásquez H, Perazella M, Wright F, Ellison D. Renal mechanism of trimethoprim-induced hyperkalemia. Ann Intern Med. 1993 ag. 15;119(4):296-301. https://doi.org/10.7326/0003-4819-119-4-199308150-00008
Eiam-Ong S, Kurtzman NA, Sabatini SD. Studies on the mechanism of trimethoprim-induced hyperkalemia. Kidney Int. 1996;49:1372-8. https://doi.org/10.1038/ki.1996.193
Mihm LB, Rathbun RC, Resman-Targoff BH. Hyperkalemia associated with high-dose trimethoprim-sulfamethoxazole in a patient with the acquired immunodeficiency syndrome. Pharmacother J Hum Pharmacol Drug Ther. 1995 nov. 12;15(6):793-7.
Díaz JC, Fernández L. Hiperpotasemia inducida por trimetoprim-sulfametoxasol en un paciente con insuficiencia suprarrenal primaria. Infectio. 2010;14(3):223-6. https://doi.org/10.1016/S0123-9392(10)70114-4
Belhekar MN, Taur SR, Munshi RP. A study of agreement between the Naranjo algorithm and WHO-UMC criteria for causality assessment of adverse drug reactions. Indian J Pharmacol. 2014 en.;46(1):117. https://doi.org/10.4103/0253-7613.125192
Murayama H, Sakuma M, Takahashi Y, Morimoto T. Improving the assessment of adverse drug reactions using the Naranjo Algorithm in daily practice: The Japan Adverse Drug Events Study. Pharmacol Res Perspect. 2018 febr. 1;6(1). https://doi.org/10.1002/prp2.373
Khorvash F, Moeinzadeh F, Saffaei A, Hakamifard A. Trimethoprim-sulfamethoxazole induced hypornatremia and hyperkalemia, the necessity of electrolyte follow-up in every patient. Iran J Kidney Dis. 2019;13(4):277-80.
Barrera-Salas M, Hernández-Salcedo DR, Valencia-López R. Hyperkalemia induced by trimethoprim-sulfamethoxazole. Med Intern México. 2019 jul. 3;35(2):308-12.
Kennard A, Roberts DM. Trimethoprim-induced critical hyperkalaemia. Aust Prescr. 2016;39(4):136-7. https://doi.org/10.18773/austprescr.2016.050
Margassery S, Bastani B. Life threatening hyperkalemia and acidosis secondary to trimethoprim-sulfamethoxazole treatment | Request PDF. J Neprology. 2001;14(5):410-4.
Noto H, Kaneko Y, Takano T, Kurokawa K. Severe hyponatremia and hyperkalemia induced by trimethoprim-sulfamethoxazole in patients with Pneumocystis carinii pneumonia. Intern Med. 1995;34(2):96-9. https://doi.org/10.2169/internalmedicine.34.96
Choi MJ, Fernández PC, Patnaik A, Coupaye-Gerard B, D’Andrea D, Szerlip H, et al. Trimethoprim-Induced Hyperkalemia in a Patient with AIDS. N Engl J Med. 1993;328:703-6. https://doi.org/10.1056/NEJM199303113281006
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.